South Dakota, 2016

Damaging Wind in South Dakota, May 22, 2016

May 22, 2016 · NWS UNR · 1 event in 1 county or zone

A severe thunderstorm produced strong winds over eastern Bennett County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm produced strong winds over eastern Bennett County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 22, 3:55 PM MST, 3 hours 43 minutes earlier.

Area forecast discussion, May 22, 3:55 PM MST, 3 hours 43 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
455 PM MDT SUN MAY 22 2016

.SHORT TERM...(This Evening Through Monday Night)
Issued at 223 PM MDT Sun May 22 2016

Upper low spins over southern Alberta, with a 100+ kt
jet pushing into the Northern Plains. Cold front has stalled over
western SD and isn't progged to leave the CWA until around 06Z.
Skies are mostly sunny, and cumulus are developing over the Black
Hills.

Shortwave associated with upper low will push into the region this
afternoon and evening. Latest runs of hi-res convective models show
showers and thunderstorms initiating across northeastern WY and far
western SD, under best upper divergence with excellent 0-6 km shear
of 60-70 kts. However, strength of these storms will be limited by
lack of CAPE there. As upper energy shifts northeastward,
thunderstorms are expected to develop and strengthen along the
frontal boundary this evening. Severe thunderstorms are expected,
with 2000-3000 J/kg MLCAPE and 0-6km shear of 30-50 kts. Large hail
and strong winds are possible, likely becoming more of a wind event
later as the system forms a line and possibly bows out. Heavy rain
is possible as well, but with storm motion at 30-40 kts, storms
should be moving pretty quickly and not lingering over an area for a
while. There is a potential for tornadoes, as 0-1 km shear is 30-40
kts, 0-1 km helicity is near 300 m2/s2, and LCL heights dip well
below 1200 m across south central SD. Storms will transition
eastward tonight and move out of the CWA by morning.

Some lingering moisture and instability, along with weak upper
energy, may result in a few showers/storms over the Hills and
northwestern SD Monday into Monday evening. Otherwise mainly dry
conditions are expected for Monday, with highs generally in the 70s.

.LONG TERM...(Tuesday Through Sunday)
Issued at 223 PM MDT Sun May 22 2016

Slow-moving upper trough with periodic shortwaves will
continue to affect the region through much of this week. Weather
will be unsettled with daily chances for showers and thunderstorms
into next weekend. Temperatures will be near seasonal averages.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Monday Evening)
Issued At 452 PM MDT Sun May 22 2016

Scattered to numerous showers and thunderstorms will develop over
parts of northeastern Wyoming and western South Dakota early this
afternoon pushing east later in the evening. strong to severe
thunderstorms will occur in a n/s oriented band across central SD
this evening. Outside of the storms VFR conditions are expected.
In and near storms, IFR ceilings and visibilities are expected
along with the potential for strong gusty winds and hail.

&&

.UNR Watches/Warnings/Advisories...
SD...None.
WY...None.
&&

SHORT TERM...Pojorlie
LONG TERM...Pojorlie
AVIATION...10
Hazardous weather outlook, May 22, 6:21 AM MST, 13 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
721 AM MDT SUN MAY 22 2016

WYZ054>058-071-231300-
NORTHERN CAMPBELL-SOUTHERN CAMPBELL-WESTERN CROOK-
WYOMING BLACK HILLS-WESTON-NORTHEASTERN CROOK-
721 AM MDT SUN MAY 22 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY. SEVERE THUNDERSTORMS ARE
NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A DAILY CHANCE OF THUNDERSTORMS FROM TUESDAY THROUGH
SATURDAY. SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

SDZ001-002-012-013-024>031-041-072>074-231300-
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-
NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY-
SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS-
CUSTER CO PLAINS-PENNINGTON CO PLAINS-FALL RIVER-
STURGIS/PIEDMONT FOOT HILLS-SOUTHERN MEADE CO PLAINS-
HERMOSA FOOT HILLS-
721 AM MDT SUN MAY 22 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWESTERN
SOUTH DAKOTA...SOUTHWESTERN SOUTH DAKOTA...AND THE BLACK HILLS OF
SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON INTO TONIGHT.
THERE IS A MARGINAL RISK OF SEVERE THUNDERSTORMS WITH HAIL AND
STRONG WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A DAILY CHANCE OF THUNDERSTORMS FROM TUESDAY THROUGH
SATURDAY. SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

SDZ014-032-042>044-046-047-049-231300-
ZIEBACH-HAAKON-OGLALA LAKOTA-JACKSON-BENNETT-MELLETTE-TODD-TRIPP-
721 AM MDT SUN MAY 22 2016 /821 AM CDT SUN MAY 22 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWESTERN
SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA...AND SOUTHWESTERN
SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON INTO TONIGHT.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH LARGE HAIL, DAMAGING
WINDS, AND LOCALLY HEAVY RAIN. THERE IS ALSO THE POTENTIAL FOR
TORNADO DEVELOPMENT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A DAILY CHANCE OF THUNDERSTORMS FROM TUESDAY THROUGH
SATURDAY. SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Local storm report, May 22, 4:26 PM MST, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
526 PM MDT SUN MAY 22 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             18 SSE MISSION          43.07N 100.52W
05/22/2016  E1.00 INCH       TODD               SD   PUBLIC

&&

ME
Local storm report, May 22, 4:52 PM MST, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
552 PM MDT SUN MAY 22 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     TORNADO          3 NE LITTLEBURG         43.08N 100.41W
05/22/2016                   TODD               SD   PUBLIC

&&

ME
Local storm report, May 22, 5:11 PM MST, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
611 PM MDT SUN MAY 22 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     TSTM WND GST     9 ESE HIDDEN TIMBER     43.18N 100.26W
05/22/2016  E60 MPH          TODD               SD   PUBLIC

            SEES ROTATION IN CLOUDS

&&

ME
Local storm report, May 22, 5:52 PM MST, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
652 PM MDT SUN MAY 22 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TSTM WND GST     6 S KEYAPAHA            43.01N 100.13W
05/22/2016  E60 MPH          TRIPP              SD   PUBLIC

            SOME ROOF DAMAGE TO FARM BUILDINGS

&&

ME
Local storm report, May 22, 6:53 PM MST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
753 PM MDT SUN MAY 22 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     TORNADO          10 SW WINNER            43.27N 100.00W
05/22/2016                   TRIPP              SD   LAW ENFORCEMENT

            REPORTS OF BUILDING DAMAGE POWER LINES DOWN ROOF RIPPED
            OFF

&&

ME
Local storm report, May 22, 6:54 PM MST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
754 PM MDT SUN MAY 22 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     NON-TSTM WND GST 4 S DOWNTOWN RAPID CITY 44.02N 103.24W
05/22/2016  M60 MPH          PENNINGTON         SD   NWS EMPLOYEE

0745 PM     HIGH SUST WINDS  4 S DOWNTOWN RAPID CITY 44.02N 103.24W
05/22/2016  M42 MPH          PENNINGTON         SD   NWS EMPLOYEE

&&

ME

The radar

The North Platte radar (KLNX), 154 km away, was scanning. The volume nearest the first event began at 02:40 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bennett

When
May 22, 7:38 PM MST
Where
Bennett County, 1.28 mi ESE of Vetal
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.214, -101.356

The spotter estimated wind gusts at 70 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2016Every state in 2016This day in weather historyWarnings in South Dakota, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 637788.